Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 29, NWS Little Rock, AR

May 4, 2003Yell County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 4, 2003, 11:58 PM CDT for Yell County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 11:58 PM CDT (04:58 UTC)
Expired
May 5, 2003, 12:25 AM CDT
In force
27 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Yell County, AR

The radar

The Western Arkansas radar (KSRX), 98 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
4.6
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WFUS54 KLZK 050458
TORLIT
ARC149-050525-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1158 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN YELL COUNTY IN CENTRAL ARKANSAS

* UNTIL 1225 AM CDT

* AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 16 MILES SOUTHWEST OF PLAINVIEW...OR ABOUT 16 MILES
  SOUTHWEST OF DANVILLE...MOVING EAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PLAINVIEW AROUND 1210 AM CDT
  OLA AROUND 1215 AM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3479 9355 3494 9360 3514 9297 3484 9333

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 4, 9:50 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 4, 9:50 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
950 PM CDT SUN MAY 4 2003

SEVERE AND TORNADIC THUNDERSTORMS DUE TO WARM ADVECTION HAS MOVED
EAST OF THE CWA. HOWEVER...WARM AND HUMID AIR MASS REMAINS IN
PLACE. LINE OF THUNDERSTORMS IN SOUTHWESTERN MISSOURI MAY EXTEND
SOUTHWEST INTO NORTHEASTERN OKLAHOMA THEN MOVE EAST INTO ARKANSAS
LATER TONIGHT. THUS WILL NOT UPDATE THE FORECAST AND KEEP HIGH
POPS GOING THROUGH TONIGHT. IF ANYTHING...MIN FORECASTS MAY BE
TOO LOW BUT LATER STORMS COULD KNOCK TEMPS DOWN SOMEWHAT.

.LZK...NONE
Hazardous weather outlook, May 4, 1:51 PM CDT, 10 hours 7 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
151 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT ACROSS CENTRAL ARKANSAS CONTINUED TO MOVE NORTH THIS
AFTERNOON. BEHIND THE FRONT...WARM...MOIST AND UNSTABLE AIR WAS
NOTED ACROSS THE REGION. MEANWHILE...A STRONG STORM SYSTEM WAS IN
NORTH KANSAS WITH A TRAILING COLD FRONT INTO THE TEXAS PANHANDLE. AS
THE FRONT APPROACHES LATER TODAY...IT WILL MOVE INTO THE UNSTABLE
ATMOSPHERE WITH THUNDERSTORMS DEVELOPING.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN FORMING IN WESTERN
ARKANSAS THIS AFTERNOON AND WILL PUSH ACROSS THE STATE THROUGH THE
OVERNIGHT HOURS. IT APPEARS THAT SEVERE WEATHER WILL BE LIKELY.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREATS THIS AFTERNOON AND TONIGHT. HOWEVER...THE WINDS WILL BE
CHANGING WITH HEIGHT...WITH A SOUTH TO SOUTHEAST WIND NEAR THE
GROUND AND A WEST TO SOUTHWEST WIND ALOFT. THIS WILL CREATE A
TURNING MOTION IN THE ATMOSPHERE...WITH TORNADOES POSSIBLE IN SOME
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IN THE PLAINS WILL BE SLOW TO MOVE ACROSS ARKANSAS.
BY MONDAY AFTERNOON...THE FRONT WILL EXTEND FROM AROUND MOUNTAIN
HOME TO TEXARKANA. AFTER SOME LEFTOVER MORNING PRECIPITATION...
SHOWERS AND THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON ACROSS
MAINLY THE SOUTHEAST HALF OF THE STATE. SEVERE WEATHER IS AGAIN
POSSIBLE.

THE FRONT WILL STALL ACROSS THE REGION THROUGH MUCH OF THE UPCOMING
WEEK. SEVERAL SYSTEMS FROM THE PLAINS WILL INTERACT WITH THE FRONT
TO TRIGGER A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH AT
LEAST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF ARKANSAS TODAY...
ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS.

51

In the hours before

Local storm report, May 4, 8:26 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
826 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    ROSE BUD                  AR   WIND DAMAGE
05/04/03   WHITE                          TREES DOWN ON HIGHWAY
                                          124 WEST. REPORTED BY
                                          HAM RADIO OPERATOR

28
Local storm report, May 4, 8:42 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
842 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    VILONIA                   AR   WIND DAMAGE
05/04/03   FAULKNER                       PORCHES OFF HOUSES.
                                          OUTBUILDINGS DESTROYED.
                                          POWER LINES DOWN. REPORTED
                                          BY HAM RADIO OPERATOR

0800 PM    VILONIA                   AR   .75 INCH HAIL
05/04/03   FAULKNER                       REPORTED BY HAM RADIO
                                          OPERATOR

28
Local storm report, May 4, 9:31 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
931 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    2 S HOPEWELL              AR   TORNADO
05/04/03   CLEBURNE                       MINOR DAMAGE TO
                                          HOUSES.REPORTED BY LAW
                                          ENFORCEMENT

0817 PM    EL PASO                   AR   TORNADO
05/04/03   WHITE                          TREES AND POWER LINES
                                          DOWN. DAMAGE TO HOUSES.
                                          PEOPLE TRAPPED IN HOUSES.
                                          REPORTED BY LAW ENFORCEMENT

28
Local storm report, May 4, 9:40 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
940 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    WELDON                    AR   TORNADO
05/04/03   JACKSON                        TREES AND POWER LINES DOWN
                                          AROUND WELDON AND TUPELO.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

28
Local storm report, May 4, 9:45 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
945 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    MC CRORY                  AR   TORNADO
05/04/03   WOODRUFF                       10 TO 15 HOUSES REPORTED
                                          DESTROYED FROM PATTERSON TO
                                          MC CRORY. FIRE STATION
                                          REPORTEDLY DESTROYED AT MC
                                          CRORY. DAMAGE TO
                                          BUSINESSES. FROM STATE
                                          POLICE AND ARKANSAS DEPT.
                                          OF EMERGENCY MANAGEMENT.

28
Local storm report, May 4, 9:59 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    2 SW BEE BRANCH           AR   WIND DAMAGE
05/04/03   VAN BUREN                      MANY TREES DOWN. POWER
                                          LINES DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0710 PM    2 S EDGEMONT              AR   WIND DAMAGE
05/04/03   CLEBURNE                       TREES AND POWER LINES DOWN
                                          AND SOME STRUCTURAL DAMAGE
                                          REPORTED AT GREERS FERRY.
                                          REPORTED BY LAW ENFORCEMENT

0745 PM    QUITMAN                   AR   WIND DAMAGE
05/04/03   CLEBURNE                       TREES AND POWER LINES DOWN
                                          AND SOME STRUCTURAL DAMAGE.
                                          REPORTED BY LAW ENFORCEMENT

0815 PM    5 W BEEBE                 AR   TORNADO
05/04/03   WHITE                          HIGHWAY 64 BLOCKED BY
                                          FALLEN TREES AND POWER
                                          LINES. TRUCK TRAILER
                                          OVERTURNED. ONE HOUSE
                                          DAMAGED. REPORTED BY HAM
                                          RADIO OPERATOR

0903 PM    GREGORY                   AR   TORNADO
05/04/03   WOODRUFF                       SHERIFFS DEPUTY REPORTED A
                                          TORNADO NEAR GREGORY ON
                                          HIGHWAY 33 SOUTH.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:01 PM CDTTornado WarningLZKScott44 min
May 4, 7:06 PM CDTTornado WarningLZKCleburne, Stone, Van Buren29 min
May 4, 7:10 PM CDTSevere Thunderstorm WarningLZKJackson30 min
May 4, 7:18 PM CDTSevere Thunderstorm WarningLZKJackson27 min
May 4, 7:27 PM CDTTornado WarningLZKFaulkner28 min
May 4, 7:35 PM CDTTornado WarningLZKFaulkner20 min
May 4, 7:43 PM CDTTornado WarningLZKCleburne42 min
May 4, 7:54 PM CDTTornado WarningLZKFaulkner31 min
May 4, 8:10 PM CDTTornado WarningLZKLonoke, White45 min
May 4, 8:48 PM CDTTornado WarningLZKWhite, Woodruff52 min
May 4, 9:05 PM CDTTornado WarningLZKJackson40 min
May 4, 11:38 PM CDTSevere Thunderstorm WarningLZKScott, Yell47 min
May 5, 12:22 AM CDTSevere Thunderstorm WarningLZKPerry43 min
May 5, 12:47 AM CDTSevere Thunderstorm WarningLZKSaline28 min
May 5, 12:59 AM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski46 min
May 5, 1:32 AM CDTSevere Thunderstorm WarningLZKLonoke43 min
May 5, 1:41 AM CDTSevere Thunderstorm WarningLZKWhite34 min
May 5, 1:53 AM CDTSevere Thunderstorm WarningLZKPrairie32 min
May 5, 2:07 AM CDTTornado WarningLZKPrairie23 min
May 5, 2:17 AM CDTSevere Thunderstorm WarningLZKMonroe, Woodruff28 min
May 5, 2:48 AM CDTSevere Thunderstorm WarningLZKSearcy27 min
May 5, 3:06 AM CDTSevere Thunderstorm WarningLZKStone39 min
May 5, 3:25 AM CDTSevere Thunderstorm WarningLZKIzard30 min
May 5, 3:41 AM CDTSevere Thunderstorm WarningLZKSharp29 min
May 5, 12:08 PM CDTSevere Thunderstorm WarningLZKOuachita32 min
May 5, 12:30 PM CDTSevere Thunderstorm WarningLZKCalhoun40 min
May 5, 12:54 PM CDTSevere Thunderstorm WarningLZKBradley36 min
May 5, 1:11 PM CDTSevere Thunderstorm WarningLZKDrew39 min
May 5, 1:37 PM CDTSevere Thunderstorm WarningLZKOuachita28 min
May 5, 1:41 PM CDTSevere Thunderstorm WarningLZKDesha29 min
May 5, 1:49 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 1:58 PM CDTSevere Thunderstorm WarningLZKCalhoun, Drew32 min
May 5, 2:00 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 2:19 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 2:25 PM CDTSevere Thunderstorm WarningLZKBradley30 min
May 5, 2:31 PM CDTSevere Thunderstorm WarningLZKCalhoun29 min
May 5, 2:44 PM CDTTornado WarningLZKBradley31 min
May 5, 2:48 PM CDTSevere Thunderstorm WarningLZKDrew32 min
May 5, 2:53 PM CDTSevere Thunderstorm WarningLZKDesha37 min
May 5, 2:56 PM CDTTornado WarningLZKDrew39 min
May 5, 3:26 PM CDTSevere Thunderstorm WarningLZKOuachita29 min
May 5, 3:29 PM CDTTornado WarningLZKDesha41 min
May 5, 3:30 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 3:32 PM CDTSevere Thunderstorm WarningLZKPike43 min
May 5, 3:51 PM CDTSevere Thunderstorm WarningLZKCleveland29 min
May 5, 4:07 PM CDTSevere Thunderstorm WarningLZKLincoln38 min
May 5, 4:08 PM CDTSevere Thunderstorm WarningLZKClark, Dallas42 min
May 5, 4:31 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson44 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningLZKArkansas, Lincoln45 min
May 5, 4:52 PM CDTSevere Thunderstorm WarningLZKDallas, Grant43 min
May 5, 5:00 PM CDTSevere Thunderstorm WarningLZKDesha30 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKCleveland25 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKOuachita30 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningLZKJefferson38 min
May 5, 5:33 PM CDTSevere Thunderstorm WarningLZKCleveland27 min
May 5, 5:43 PM CDTSevere Thunderstorm WarningLZKOuachita47 min
May 5, 5:53 PM CDTSevere Thunderstorm WarningLZKCalhoun32 min
May 5, 5:59 PM CDTSevere Thunderstorm WarningLZKDesha41 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson, Lincoln29 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningLZKArkansas34 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningLZKBradley31 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha37 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKDrew47 min
May 5, 6:55 PM CDTSevere Thunderstorm WarningLZKBradley30 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.